Medical marijuana user warns about cannabinoid hyperemesis syndrome
A Halifax woman says she threw up "all day long" for eight months straight — and her medical marijuana is to blame.
It wasn't until a specialist diagnosed Dawn Rae Downton with cannabinoid hyperemesis syndrome, and she stopped taking marijuana entirely, that she says the vomiting finally ended.
"Vomiting and just a complete malaise, I was bedridden most of the time," she said of the period she took marijuana.
The condition, which was first documented in 2004 and has not been widely researched, is characterized by cyclical bouts of nausea, vomiting and gastrointestinal discomfort, said Toronto family doctor Peter Lin.
If it occurs often enough, it can lead to things like weight loss, dehydration, and vomiting blood, said Lin, who is also a health columnist for CBC.
Health Canada, however, does not mention the condition on its consumer information page for cannabis.
Cannabinoid hyperemesis syndrome is most commonly diagnosed in long-term, frequent marijuana users, Lin said. However, that doesn't apply to Downton.
"I got sick within two weeks of ingesting this stuff," she said.
'Shooting myself in the foot'
Downton said she lost her appetite, and when she wasn't in bed, she was vomiting. "It would start the minute I woke up and the only way that it would stop is when I went to sleep," she said.
Downton, who was baking her medical marijuana into cookies and eating them to treat a medical condition she doesn't want to disclose publicly, said she was under the impression that marijuana could ease nausea.
"I was actually taking more, thinking that it was going to help me," she said, "and not realizing that I was shooting myself in the foot."
Diagnosed by specialist
Downton said it took eight months to get an appointment with a gastroenterologist, and she continued to ingest medical marijuana — and vomit — every day.
On Oct. 24, she said she went to her appointment and the specialist diagnosed her "virtually the minute he saw me."
"I was on the scope table, getting ready for an endoscopy. He said you have the symptoms of cannabinoid hyperemesis syndrome," Downton said, "and immediately I thought, 'This guy's nuts.'"
'I want to warn people'
Downton told the gastroenterologist she had stopped taking marijuana for a week as a test to see if it caused the vomiting, and it didn't work.
He told her cannabis has a long half-life, and she would need to stop for a more extended period of time in order to clear it from her system, Downton said. She stopped, and about a month later, the vomiting did too.
"I'm afraid that people are walking into trouble" when they start taking medical marijuana, she said.
Downton said her family doctor had never heard of the condition. "I want to protect people, I want to warn people," she said.
Spike in cases
Lin said in American states like Colorado, where marijuana is legal, hospitals are reporting a spike in the number of people reporting cyclical vomiting conditions.
He said it's possible that cannabinoid hyperemesis syndrome has been misdiagnosed in the past.
Traditional treatments for nausea and vomiting don't seem to help in these cases, Lin said, although hot showers or baths can provide temporary relief. The best solution, he said, is to stop taking marijuana entirely.